Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 9, 2017, 10:11 PM CST for 4 counties in Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 10:11 PM CST (04:11 UTC)
- Expired
- Mar 9, 2017, 10:45 PM CST
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeKalb County, TN, Jackson County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 10:45 PM CST | HAIL 0.88 | 1 Sse Baxter, TN | CALLED THE LOVES TRUCK STOP AND GOT REPORT OF DIME TO NICKEL SIZE HAIL. |
| Mar 9, 10:52 PM CST | HAIL 1 | Cookeville, TN | SPOTTER REPORTED 1 HAIL IN COOKEVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 8:38 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2824 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605
WUUS54 KOHX 100411
SVROHX
TNC041-087-141-159-100445-
/O.NEW.KOHX.SV.W.0035.170310T0411Z-170310T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1011 PM CST THU MAR 9 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southern Smith County in Middle Tennessee...
Northern De Kalb County in Middle Tennessee...
Southern Jackson County in Middle Tennessee...
Western Putnam County in Middle Tennessee...
* Until 1045 PM CST
* At 1011 PM CST, a severe thunderstorm was located near Rural Hill,
or 9 miles southwest of Lebanon, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cookeville, Baxter, Gordonsville, Hickman, South Carthage,
Alexandria, Center Hill Lake, Burgess Falls State Park and Edgar
Evans State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3607 8544 3608 8550 3607 8556 3606 8558
3604 8558 3605 8561 3604 8562 3606 8605
3621 8607 3631 8549
TIME...MOT...LOC 0411Z 263DEG 54KT 3608 8640
HAIL...1.00IN
WIND...60MPH
$$
Whitehead1 follow-up statement
977
WWUS54 KOHX 100432
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1032 PM CST THU MAR 9 2017
TNC041-087-141-159-100445-
/O.CON.KOHX.SV.W.0035.000000T0000Z-170310T0445Z/
Smith TN-De Kalb TN-Jackson TN-Putnam TN-
1032 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR SOUTHEASTERN SMITH...NORTHEASTERN DE KALB...SOUTHERN JACKSON AND
WESTERN PUTNAM COUNTIES...
At 1032 PM CST, a severe thunderstorm was located near Baxter, or 10
miles west of Cookeville, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cookeville, Baxter, Center Hill Lake, Burgess Falls State Park and
Edgar Evans State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3607 8544 3608 8550 3607 8556 3606 8558
3604 8558 3605 8561 3604 8562 3605 8592
3624 8587 3631 8549
TIME...MOT...LOC 0432Z 267DEG 40KT 3612 8568
HAIL...1.00IN
WIND...60MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:27 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Mar 9, 6:27 PM CST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Nashville TN 627 PM CST Thu Mar 9 2017 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... A significant change in weather pattern is expected. An MCS is expected to move into the mid state region tonight. Grids adjusted accordingly to show greatest impacts between 03z-06Z, and this system should push out of the mid state quickly. Some strong to svr tstms possible, especially sw with this quick moving MCS, with damaging winds and large hail the main concern. Southwestern portions of the mid state region will be most prone. A strong cold front will eventually push thru mid state region tonight. This will set the stage for bringing in a significant CAA pattern to the mid state region Fri and into the weekend, as strong Canadian high pressure builds into the mid state region. Dry conditions are expected Fri into Fri night with temps now expected to be a few degrees below seasonal normal values. Otherwise, will just get to the point about the much anticipated potential snowfall event on Saturday night. Per national WPC guidance, went with a 12Z GFS/12Z EURO solution. Did a lot of coordination with surrounding offices also. This all lead to increasing the chance of accumulating snowfall across the mid state after midnight on Sat night, with greatest potential of accumulating snowfall across southern portions of the Cumberland Plateau Region. Does not look like precipitation that will move into the mid state region as Sat progresses will be of frozen form, i.e. looks like best chance of light rain will not occur until the afternoon hours. Expect a quick turn over to all snowfall after sunset though. There is still a great deal of uncertainty with this system, though, as is usually the case with any late season March type of snowfall event, but it now looks like all locations across the mid state will have the potential of an accumulating snowfall event Sat night. Thus, as of this time, in general, for locations along and east of Interstate 24 will experience snowfall accumulations of one to two inches, with locally higher amounts approaching three inches across the Cumberland Plateau Region. Other locations will experience between a half to around one inch of snowfall. Expecting all snowfall to end by the mid morning hrs on Sun. After this system, an unsettled wx pattern will continue Sun thru Thu of next week with a continuance of seasonally cool temps. && .AVIATION... 00Z TAF DISCUSSION. Showers and thunderstorms will move in from the west this evening. Winds will gust out of the south and southwest to nearly 20 knots or more as storms move through Middle Tennessee throughout the evening. Best chance for thunderstorms with heavy rainfall and strong winds will be around 03z to 07z for CKV and BNA and 04z to 08z for CSV. Cigs will also be in the 1000 to 2000 feet range through most of the overnight hours. Conditions will improve from west to east from 12z to 18z as winds shift to northwesterly and skies begin to clear. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........11
Hazardous weather outlook, Mar 9, 8:38 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 838 AM CST Thu Mar 9 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-101445- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 838 AM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Scattered thunderstorms are expected tonight with the possibility for a few strong to severe thunderstorms. Large hail and localized damaging wind gusts will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A storm system will pass through Middle Tennessee this weekend with a good chance for snow late Saturday and Saturday night. Areas along and north of Interstate 40 may see around an inch of snow, with up to 2 inches along the Cumberland Plateau, and a dusting of snow south of Interstate 40. .SPOTTER INFORMATION STATEMENT... Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 mph (Measured) Structural Damage Trees or Power Lines Down 13
In the hours before
Local storm report, Mar 9, 9:15 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
915 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 2 SSE CLARKSVILLE 36.53N 87.34W
03/09/2017 E1.00 INCH MONTGOMERY TN PUBLIC
GOT A REPORT OF HAIL LARGE ENOUGH TO PUT A FEW DENTS IN
A VEHICLE ON HONRBURGER LANE.
&&
EVENT NUMBER OHX1700161
FBLocal storm report, Mar 9, 9:25 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL CLARKSVILLE 36.56N 87.35W
03/09/2017 E1.00 INCH MONTGOMERY TN TWITTER
WEB PICTURE OF 1 HAIL. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER OHX1700162
FBSpecial weather statement, Mar 9, 9:34 PM CST, 37 minutes before
Special Weather Statement National Weather Service Nashville TN 934 PM CST THU MAR 9 2017 TNZ028>030-100400- Wilson TN-Trousdale TN-Smith TN- 934 PM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SMITH...NORTHEASTERN WILSON AND SOUTHWESTERN TROUSDALE COUNTIES UNTIL 1000 PM CST... At 934 PM CST, Doppler radar was tracking a strong thunderstorm near Belinda City, or near Lebanon, moving east at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Lebanon, Gordonsville, Tuckers Crossroads, Dickerson Chapel Recreation Area and Gladeville. A severe thunderstorm watch remains in effect until 100 AM CST for Middle Tennessee. LAT...LON 3611 8642 3621 8646 3637 8620 3618 8594 TIME...MOT...LOC 0334Z 249DEG 32KT 3616 8639 Whitehead
Special weather statement, Mar 9, 9:54 PM CST, 17 minutes before
Special Weather Statement National Weather Service Nashville TN 954 PM CST THU MAR 9 2017 TNZ028-030>032-064-100430- Putnam TN-Wilson TN-De Kalb TN-Jackson TN-Smith TN- 954 PM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN DE KALB... SOUTHWESTERN JACKSON...NORTHEASTERN WILSON AND WEST CENTRAL PUTNAM COUNTIES UNTIL 1030 PM CST... At 953 PM CST, Doppler radar was tracking a strong thunderstorm near Watertown, or 10 miles southwest of Carthage, moving east at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lebanon, Carthage, Watertown, Gordonsville, Hickman, South Carthage, Center Hill Lake, Tuckers Crossroads, Granville and Edgar Evans State Park. A severe thunderstorm watch remains in effect until 100 AM CST for Middle Tennessee. LAT...LON 3611 8630 3626 8625 3634 8575 3606 8575 TIME...MOT...LOC 0353Z 264DEG 41KT 3618 8610 Whitehead
Local storm report, Mar 9, 9:57 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
957 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 2 SSE LEBANON 36.18N 86.30W
03/09/2017 E1.25 INCH WILSON TN TRAINED SPOTTER
GOT A REPORT OF 1.25 HAIL.
&&
EVENT NUMBER OHX1700163
FBLocal storm report, Mar 9, 10:06 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND DMG ERIN 36.32N 87.70W
03/09/2017 HOUSTON TN FIRE DEPT/RESCUE
TALKED WITH THE ERIN FIRE DEPARTMENT. THEY REPORTED
TREES AND LIMBS DOWN... AND WIND STRONG ENOUGH TO BLOW
OPEN DOORS. THEY ALSO HAD DIME SIZE HAIL.
&&
EVENT NUMBER OHX1700164
FBThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:31 PM CST | Special Weather Statement | OHX | Humphreys | 29 min |
| Mar 9, 7:43 PM CST | Special Weather Statement | OHX | Cheatham | 32 min |
| Mar 9, 7:56 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Williamson | 34 min |
| Mar 9, 8:12 PM CST | Special Weather Statement | OHX | Montgomery, Stewart | 48 min |
| Mar 9, 8:14 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson | 31 min |
| Mar 9, 8:35 PM CST | Special Weather Statement | OHX | Davidson | 25 min |
| Mar 9, 8:42 PM CST | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 18 min |
| Mar 9, 8:49 PM CST | Severe Thunderstorm Warning | OHX | Montgomery | 26 min |
| Mar 9, 8:57 PM CST | Special Weather Statement | OHX | Sumner | 33 min |
| Mar 9, 8:59 PM CST | Special Weather Statement | OHX | Davidson | 46 min |
| Mar 9, 9:12 PM CST | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 33 min |
| Mar 9, 9:16 PM CST | Severe Thunderstorm Warning | OHX | Davidson, Wilson | 19 min |
| Mar 9, 9:29 PM CST | Severe Thunderstorm Warning | OHX | Houston, Stewart | 31 min |
| Mar 9, 9:34 PM CST | Special Weather Statement | OHX | Wilson | 26 min |
| Mar 9, 9:39 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 36 min |
| Mar 9, 9:53 PM CST | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Montgomery, Stewart | 27 min |
| Mar 9, 9:54 PM CST | Special Weather Statement | OHX | Smith | 36 min |
| Mar 9, 10:03 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 29 min |
| Mar 9, 10:08 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 37 min |
| Mar 9, 10:16 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Humphreys, Montgomery, Robertson | 29 min |
| Mar 9, 10:18 PM CST | Tornado Warning | OHX | Humphreys, Perry | 27 min |
| Mar 9, 10:26 PM CST | Severe Thunderstorm Warning | OHX | Perry | 21 min |
| Mar 9, 10:29 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Perry | 17 min |
| Mar 9, 10:32 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Robertson, Williamson | 28 min |
| Mar 9, 10:37 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry, Wayne | 23 min |
| Mar 9, 10:45 PM CST | Severe Thunderstorm Warning | OHX | Cumberland, Overton, Putnam, White | 30 min |
| Mar 9, 10:50 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Lawrence, Lewis, Maury, Wayne | 25 min |
| Mar 9, 10:52 PM CST | Severe Thunderstorm Warning | OHX | Davidson, Williamson | 23 min |
| Mar 9, 11:03 PM CST | Severe Thunderstorm Warning | OHX | Marshall, Maury, Rutherford, Williamson | 27 min |
| Mar 9, 11:04 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Maury | 26 min |
| Mar 9, 11:07 PM CST | Tornado Warning | OHX | Rutherford, Williamson | 23 min |
| Mar 9, 11:11 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 34 min |
| Mar 9, 11:16 PM CST | Special Weather Statement | OHX | Cumberland | 29 min |
| Mar 9, 11:16 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Lawrence, Marshall, Maury | 29 min |
| Mar 9, 11:18 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford, Williamson, Wilson | 27 min |
| Mar 9, 11:31 PM CST | Tornado Warning | OHX | Bedford, Marshall | 29 min |
| Mar 9, 11:33 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, DeKalb, Rutherford, Warren and 1 more | 27 min |
| Mar 9, 11:35 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 25 min |
| Mar 9, 11:42 PM CST | Tornado Warning | OHX | Bedford, Coffee, Rutherford | 33 min |
| Mar 9, 11:44 PM CST | Tornado Warning | OHX | Bedford | 31 min |
| Mar 9, 11:56 PM CST | Severe Thunderstorm Warning | OHX | Bedford | 21 min |
| Mar 9, 11:56 PM CST | Tornado Warning | OHX | Coffee, Warren | 20 min |
| Mar 10, 12:00 AM CST | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 30 min |
| Mar 10, 12:03 AM CST | Special Weather Statement | OHX | DeKalb, Warren | 42 min |
| Mar 10, 12:11 AM CST | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Van Buren, Warren | 34 min |
| Mar 10, 12:14 AM CST | Severe Thunderstorm Warning | OHX | Grundy | 31 min |
| Mar 10, 12:25 AM CST | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 24 min |
| Mar 10, 12:37 AM CST | Severe Thunderstorm Warning | OHX | Grundy, Van Buren, Warren | 8 min |
| Mar 10, 12:41 AM CST | Severe Thunderstorm Warning | OHX | Cumberland | 34 min |
| Mar 10, 11:27 AM CST | Freeze Warning | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more | 21 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.